Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2002, 8:55 PM CDT for Brewster County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2002, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 9, 2002, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:30 PM CDT | Thunderstorm Wind 66 E | Marathon, TX | Severe thunderstorm winds resulted in the downing of three power poles, and the roofs being blown off of three trailer houses. |
| Jun 9, 9:40 PM CDT | Hail 1.75 | Marathon, TX | Dime to golfball size hail was reported by the public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1790 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 100155 SVRMAF TXC043-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN WEST TEXAS * UNTIL 945 PM CDT * AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF ALTUDA...OR ABOUT 14 MILES NORTHWEST OF MARATHON...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MARATHON AND ALTUDA TRAVELERS ON U.S. HIGHWAY 385 AND U.S. 90. MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS AND VERY HEAVY RAIN. FIND SUBSTANTIAL SHELTER NOW. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS. LAT...LON 3032 10351 3009 10315 3030 10293 3054 10330
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 9, 3:18 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT SUN JUN 9 2002 SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND MID 50S MOUNTAINS. 18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS AND DRY CONDITIONS AND SEE NO REASON TO CHANGE. PRELIMS MAF 070/097/071/098 100 LSA 067/095/069/096 100 6R6 073/096/074/097 100 MRF 063/092/062/093 200 CNM 069/101/070/102 000 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Jun 9, 6:13 PM CDT, 2 hours 42 minutes before
NMZ029-033-034-TXZ045-046-050-051-060>062-067>069-075-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT SUN JUN 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...MARTIN...MIDLAND... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... PECOS THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...CRANE...FORT STOCKTON...HOBBS...KERMIT... LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...ODESSA... RANKIN...SEMINOLE...SHEFFIELD...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 40 min |
| Jun 10, 3:02 AM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Jun 10, 6:06 AM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
| Jun 10, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Jun 10, 6:12 PM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.